Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, June 27, 2013

June 27, 2013 · NWS MKX · 9 events in 5 counties and zones

Severe thunderstorms with damaging wind gusts and large hail moved through northeast portions of southeast Wisconsin during the afternoon hours of June 27th. The storms formed in a region of moderate instability and strengthening shear on the cyclonic side of mid to upper level jet streak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe thunderstorms with damaging wind gusts and large hail moved through northeast portions of southeast Wisconsin during the afternoon hours of June 27th. The storms formed in a region of moderate instability and strengthening shear on the cyclonic side of mid to upper level jet streak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 27, 10:33 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 10:33 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1133 AM CDT THU JUN 27 2013

.UPDATE...

WATER VAPOR IMAGERY IS SHOWING A FEW NOTABLE AREAS THIS MORNING.
THERE IS A STRONG SHORTWAVE PRODUCING THUNDERSTORMS IN SOUTHEAST
NEBRASKA AND THAT WILL NOT AFFECT SOUTHERN WISCONSIN TODAY. THERE IS
A DISTINCT VORT MAX/CIRCULATION OVER NORTHERN LAKE SUPERIOR AND
CONVECTION IS FIRING UP WITH THAT DISTURBANCE OVER NORTHERN
WISCONSIN ALREADY. A 10 KNOT UPPER LEVEL STREAM WILL BE PUSHING INTO
NORTHWEST WISCONSIN THIS AFTERNOON...WHICH WILL HELP TO
INTENSIFY/DIG THE UPPER LOW OVER SOUTHEAST MANITOBA AND SOUTHWEST
ONTARIO INTO ALL OF THE GREAT LAKES BY LATER TONIGHT.

ML CAPES WILL BE IN THE 1500-2000 J/KG RANGE...ALONG WITH
STRAIGHT-LINE HODOGRAPHS WITH 30 KNOTS OF BULK SHEAR. THIS SCENARIO
IS A DECENT SET-UP FOR SPLITTING CELLS...ISOLATED SEVERE HAIL AND
DAMAGING WINDS. THE SPC STORM-SCALE ENSEMBLE OF OPPORTUNITY /SSEO/
DEPICTS NORTHERN...EAST CENTRAL AND SOUTHEAST WISCONSIN WITH THE
BEST CHANCE FOR REFLECTIVITY GREATER THAN 40 DBZ...UPDRAFT HELICITY
GREATER THAN 25 M2/S2...AND UPDRAFT SPEED GREATER THAN 10 M/S.

SPC CONTINUES TO HAVE THE MKX AREA IN A SLIGHT RISK TODAY. PER
MESOSCALE SHORT-TERM MODELS...THUNDERSTORMS ARE EXPECTED TO
DEVELOP/SPREAD INTO SOUTH CENTRAL WI AROUND 19Z/2PM TODAY AND BE
CONFINED TO SOUTHEAST WI BY 23Z/6PM. THUNDERSTORMS SHOULD QUICKLY
DISSIPATE/MOVE EAST OF WI BY DARK.

IT APPEARS THE BEST CHANCE FOR MID/LATE AFTERNOON THUNDERSTORMS WILL
LAND IN SOUTHEAST WISCONSIN...INCLUDING MILWAUKEE. THERE WILL BE
SLIGHTLY ENHANCED CONVERGENCE THERE DUE TO THE WEAK SURFACE TROUGH
AND LAKE BREEZE BOUNDARY. THOSE ATTENDING OUTDOOR EVENTS SHOULD BE
ON ALERT FOR CHANGING WEATHER CONDITIONS.

&&

.AVIATION/18Z TAFS/...

LAKE BREEZE DEVELOPED ALREADY BUT WILL NOT PUSH VERY FAR
INLAND...NOT QUITE TO ENW. SCT-BKN040-050 CUMULUS CONGESTUS WILL
FORM FOR THE AFTERNOON WITH SCT TSTORMS EXPECTED ACROSS THE REGION
AS A SFC TROUGH MOVES THROUGH. SOME STORMS COULD BE SEVERE...
ESPECIALLY EAST OF MADISON...INCLUDING FLD...SBM... UES...MKE...RAC
AND ENW. SKIES WILL BECOME MO CLEAR TO PARTLY CLOUDY FOR TNT WITH
VFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT THU JUN 27 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH

SHOWERS EARLY THIS AM HAVE MOSTLY DISSIPATED AS THEY ENCOUNTERED
STABLE CONDITIONS IN FAR ERN WI. RADIATIONAL COOLING WITHIN A MOIST
LOW LEVEL AIRMASS IS CAUSING AREAS OF FOG THIS MORNING BUT LESSER
OVER THE WRN CWA WHERE WNWLY WINDS ARE PICKING UP JUST ABOVE THE
SFC.

OTHERWISE...AN 80 KT JET STREAM DIVING SEWD ACROSS THE NRN PLAINS
AND INTO WI WILL HELP DIG THE UPPER LOW OVER SRN MANITOBA AND SW
ONTARIO INTO ALL OF THE GREAT LAKES BY LATER TNT. THE ASSOCIATED SFC
TROUGH WILL PASS THIS AFTERNOON WITH MLCAPES RANGING FROM 1500-2000
J/KG ALONG WITH STRAIGHT LONG HODOGRAPHS. THE AREA OF BEST FOCUS
WILL BE TOWARD CENTRAL WI WHERE THE INITIAL VORT MAX PASSES THROUGH
THE STATE. THE ENHANCED CONVERGENCE OF THE SFC TROUGH AND LAKE
BREEZE WILL BRING MORE OF A FOCUS TO ERN WI AS WELL. GIVEN DEGREE OF
CAPE AND SHEAR...SPC SLIGHT RISK LOOKS GOOD. TSTORMS WILL BEGIN TO
DISSIPATE TOWARD SUNSET WITH LOSS OF HEATING AND DRIER AIR ARRIVING
ON NWLY SFC WINDS. THE NWLY WINDS WILL PREVENT ANY FOG FOR TNT WITH
PCPN CHANCES HOLDING OFF UNTIL FRI WHEN THE UPPER LOW SETTLES CLOSER
TO THE AREA.

FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

A PAIR OF SHORTWAVES ARE EXPECTED TO MOVE THROUGH FRIDAY AND
SATURDAY...BRINGING MORE SHOWER/STORM CHANCES TO SOUTHERN WISCONSIN.
THE BULK OF THE ACTIVITY SHOULD BE DIURNALLY DRIVEN...THOUGH A FEW
SHOWERS/STORMS MAY LINGER THROUGH FRIDAY NIGHT. OVERALL AIRMASS
WILL BE DRIER WITH MORE FLOW...SO NOT EXPECTING A HEAVY RAIN
THREAT...A MUCH DIFFERENT SETUP THAN THE LAST FEW DAYS. STILL
LOOKS LIKE COOLING TEMPS INTO THE WEEKEND UNDER NORTHWEST FLOW.

SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

LOOKS DRY AND PLEASANT SUNDAY AND MONDAY WITH HIGH PRESSURE FINALLY
RETURNING TO THE AREA. COULD SEE A FEW SHOWERS AND STORMS RETURN BY
TUESDAY NIGHT OR WEDNESDAY...THOUGH CHANCE SEEMS FAIRLY LOW AT THIS
POINT. SHOULD SEE TEMPS A FEW DEGREES BELOW NORMAL THROUGH THE FIRST
HALF OF NEXT WEEK.

AVIATION/12Z TAFS/...FOG WILL PREVAIL THIS AM AT THE TAF SITES WITH
ONLY MVFR VSBYS AT KMSN...WHILE VSBYS WILL RANGE MVFR TO IFR AT KUES
AND KMKE...AND 1/4 MILE TO 2 MILES AT KENW. BRIEF PERIODS OF LOW
STRATUS ARE POSSIBLE WITH THE FOG. THE FOG IS SHALLOW HOWEVER AND
SHOULD BURN OFF QUICKLY BY 8 OR 9 AM. SCT-BKN040-050 CUMULUS
CONGESTUS WILL THEN FORM FOR THE AFTERNOON WITH SCT TSTORMS EXPECTED
ACROSS THE REGION AS A SFC TROUGH MOVES THROUGH. SKIES WILL BECOME
MO CLEAR TO PARTLY CLOUDS FOR TNT WITH VFR CONDITIONS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Jun 27, 3:41 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 AM CDT THU JUN 27 2013

WIZ046-047-051-052-056>060-062>072-280945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
441 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PASSAGE OF A WEAK COLD FRONT WILL TRIGGER SCATTERED
TO NUMEROUS THUNDERSTORMS WITHIN A MODERATELY UNSTABLE AIRMASS AND
STRONG WIND SHEAR. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS WITH THE STORMS.

MANY RIVERS AND STREAMS ARE RISING AND EXCEEDING FLOOD STAGE
ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN DUE TO THE HEAVY RAIN
OVER THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME RIVERS AND STREAMS WILL CONTINUE TO RISE THIS WEEK AND
WEEKEND DUE TO THE RECENT HEAVY RAINS.

THUNDERSTORMS ARE LIKELY ON FRIDAY WITH SLIGHT CHANCES OF
THUNDERSTORMS ON SATURDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-280945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
441 AM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A WEAK COLD FRONT MOVES ACROSS WISCONSIN AND LAKE MICHIGAN.
STRONG WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY WITH SLIGHT CHANCES OF
THUNDERSTORMS ON SATURDAY AND WEDNESDAY.

WWW.WEATHER.GOV/MKX

MG

In the hours before

Special weather statement, Jun 27, 12:37 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
137 PM CDT THU JUN 27 2013

WIZ046-047-057-058-271930-
COLUMBIA-DODGE-GREEN LAKE-MARQUETTE-
137 PM CDT THU JUN 27 2013

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST COLUMBIA COUNTY INTO
NORTHWEST DODGE COUNTY...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL COLUMBIA COUNTY...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIA BY 155 PM CDT...
  RANDOLPH BY 210 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KAPELA
Special weather statement, Jun 27, 12:42 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
142 PM CDT THU JUN 27 2013

WIZ057-058-063-064-271945-
COLUMBIA-DANE-DODGE-JEFFERSON-
142 PM CDT THU JUN 27 2013

...STRONG THUNDERSTORMS MOVING FROM SOUTH CENTRAL COLUMBIA COUNTY
INTO NORTHEAST DANE COUNTY AND NORTHWEST JEFFERSON COUNTY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF MARSHALL...MOVING SOUTHEAST
AT 25 MPH. THERE WERE OTHER THUNDERSTORMS AHEAD OF THIS STORM AS
WELL.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARSHALL BY 220 PM CDT...
  WATERLOO BY 225 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KAPELA
Special weather statement, Jun 27, 1:01 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
201 PM CDT THU JUN 27 2013

WIZ056-057-063-272000-
COLUMBIA-DANE-SAUK-
201 PM CDT THU JUN 27 2013

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN SAUK COUNTY INTO
WESTERN COLUMBIA COUNTY...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WISCONSIN DELLS...MOVING
EAST AT 35 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF BARABOO AND
WAS ALSO HEADING SOUTHEAST TOWARD LAKE WISCONSIN.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THE DELLS THUNDERSTORM WILL BE NEAR...
  WISCONSIN DELLS AIRPORT AND WEST BARABOO BY 205 PM CDT...
  BARABOO BY 210 PM CDT...
  6 MILES SOUTH OF PORTAGE BY 225 PM CDT...
  I90/94 WI RIVER BRIDGE BY 230 PM CDT...
  POYNETTE BY 240 PM CDT...
  RIO BY 250 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KAPELA
Special weather statement, Jun 27, 1:13 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT THU JUN 27 2013

WIZ058>060-065-066-272000-
DODGE-MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
213 PM CDT THU JUN 27 2013

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN WASHINGTON INTO
NORTHEAST WAUKESHA AND NORTHWEST MILWAUKEE COUNTY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTFORD...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SLINGER BY 220 PM CDT...
  SUSSEX BY 240 PM CDT...
  LANNON BY 245 PM CDT...
  MENOMONEE FALLS BY 250 PM CDT...
  MILWAUKEE TIMMERMAN AIRPORT AND BUTLER BY 255 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

EHT

The radar

The Milwaukee radar (KMKX), 42 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 27, 1:18 PM CST
Where
Washington County, Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -88.380

The public reported 1 inch hail fell in Hartford with severe thunderstorms that moved through during the afternoon hours.

Hail, Washington

When
June 27, 1:18 PM CST
Where
Washington County, Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -88.380

The public reported 1 inch hail fell in Hartford with severe thunderstorms that moved through during the afternoon hours.

Hail, Washington

When
June 27, 1:23 PM CST
Where
Washington County, Hartford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -88.380

The public reported 3/4 inch hail fell in Hartford with strong thunderstorms that moved through during the afternoon hours.

Hail, Milwaukee

When
June 27, 2:02 PM CST
Where
Milwaukee County, Butler
Measured
0.75 in hail
Reported by
Public
Coordinates
43.080, -88.070

The public reported 3/4 inch hail fell in Hartford with strong thunderstorms that moved through during the afternoon hours.

Hail, Fond du Lac

When
June 27, 4:12 PM CST
Where
Fond du Lac County, Taycheedah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -88.400

A trained spotter reported 1 inch diameter hail fell in Taychedah with severe thunderstorms that moved through during the afternoon hours.

Thunderstorm Wind, Sheboygan

When
June 27, 4:37 PM CST
Where
Sheboygan County, Elkhart Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.830, -88.020

Law enforcement officials reported wind gusts estimated up to 60 mph (52 knots) in Elkhart Lake.

Thunderstorm Wind, Fond du Lac

When
June 27, 4:37 PM CST
Where
Fond du Lac County, Campbellsport
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.600, -88.280

Law enforcement officials reported trees and power lines felled by thunderstorm wind gusts estimated up to 65 mph (56 knots) in Campbellsport.

Thunderstorm Wind, Washington

When
June 27, 6:32 PM CST
Where
Washington County, 2 mi E of Holy Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.240, -88.290

A trained spotter reported a flag and mounting torn from a flag pole by thunderstorm wind gusts estimated up to 58 mph (50 knots) 2 miles east of Holy Hill.

Thunderstorm Wind, Waukesha

When
June 27, 6:48 PM CST to 7:00 PM CST
Where
Waukesha County, 3 mi NNE of Brookfield to 2.87 mi E of Marcy
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.110, -88.127

Law enforcement officials reported many trees blown over by wet microburst winds estimated at 64mph (56 knots) in a swath from 3 miles north-northeast of Brookfield to Butler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465215, 465216, 465217, 465221, 465223, 465225, 465244, 465250, 465293.